Funnel Cloud, Union
- When
- August 5, 2:27 PM CST
- Where
- Union County, 1.73 mi SE of Spaulding
- Reported by
- Law Enforcement
- Coordinates
- 41.130, -94.360
Possible landspout reaching near the ground, but tornado not confirmed.
The airmass was quite similar to the previous day. The shear was weak, around 30 kts, with about 2000 J/kg of CAPE available and a lifted index around -3 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The airmass was quite similar to the previous day. The shear was weak, around 30 kts, with about 2000 J/kg of CAPE available and a lifted index around -3 C. There was plenty of water available within the deep warm cloud layer. Precipitatable water values were around 2.25 inches over southern Iowa. A weak upper level shortwave moved across the state during the afternoon. This produced scattered thunderstorms. Though not severe, one of the storms produced a funnel cloud north of Creston, in Union County, during the mid afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 2:01 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 301 PM CDT FRI AUG 5 2011 .SHORT TERM /TONIGHT/... RAIN COVERAGE THIS EVENING WILL BE MAIN FOCUS. SURFACE LOW IS OVER SW IOWA/NW MISSOURI. THIS FEATURE IS FORECAST TO WEAKEN AS IS MOVES EASTWARD LEAVING LIGHT EASTERLY LOW LEVEL FLOW ACROSS IOWA. 500 MB VORTICITY CENTER IS ABOUT OVER THE SAME LOCATION...AND IT SHOULD BE A BIT MORE PROGRESSIVE MOVING EASTWARD TONIGHT. MORE IMPORTANT IN PRODUCING THE UPWARD MOTION FOR SHOWER DEVELOPMENT IS A CIRCULATION CENTER BETWEEN THE SURFACE AND 500 MB...WHICH APPEARS TO BE DRIFTING NEWD FROM A LOCATION WNW OF OMAHA. ALL OF THIS LEAVES LOCATIONS SOUTH OF HIGHWAY 20 IN A BROAD ZONE LIFT THAT LOOKS LIKE A COOL SEASON DEFORMATION ZONE. CLOUD COVER HAS LIMITED HEATING SO INSTABILITY IS NOT STRONG AND WIDESPREAD NATURE SHOULD LIMIT INTENSITY OF CONVECTION. CLOUD DEPTH BELOW THE FREEZING LEVEL IS WELL SATURATED AND DEEP...15000 FEET...SO RAIN RATES IN SHOWERS AND ISOLATED THUNDERSTORMS COULD BE VERY EFFICIENT. RATHER THAN BODILY MOVING OUT...SHOWERS ARE LIKELY TO JUST GRADUALLY WEAKEN AND DISSIPATE 7-10 PM. NEXT FACTOR IS WITH ABUNDANT LOW-LEVEL MOISTURE AND LACK OF HEAT TODAY...THE SETUP IS FAVORABLE FOR DEVELOPMENT OF EXTENSIVE LOW CLOUDS AND SOME FOG OVERNIGHT. LOW CLOUDS SHOULD LIMIT DENSITY OF FOG AND WILL HOLD UP MINIMUM TEMPERATURES...WHICH SHOULD END UP VERY CLOSE TO DEWPOINTS WHICH WILL HOVER NEAR 70. .LONG TERM /SATURDAY THROUGH FRIDAY/... WAVE APPROACHING WILL BE NEARLY OUT OF THE AREA BY EARLY SATURDAY MORNING WITH APPROACHING SHORT WAVE DIGGING SOUTHEAST BY LATE DAY. CONVERGENCE AND INCREASING DEW POINTS ALONG THE FRONT WILL DRIVE MLCAPES TO 3000 TO 3500 J/KG ALONG A PRE FRONTAL TROUGH OVER WESTERN IOWA. WITH ACTIVITY DIURNALLY INFLUENCED...BEST CHANCE FOR SEVERE WEATHER SHOULD BE THROUGH THE EARLY EVENING HOURS AND WEAKEN SOMEWHAT DURING THE LATE EVENING. MODELS DO INCREASE THE WESTERLIES OVER MN AND NORTHERN IA...AND STILL FEEL THAT ANY WIND THREAT LATER IN THE EVENING WILL REMAIN OVER THE NORTH WITH LITTLE INCREASE OVER THE SOUTH AS A LOW LEVEL H850 JET WILL BE LACKING. MUCH DRIER AIR SHOULD MOVE IN BY SUNDAY AS NORTHWEST WINDS INCREASE BEHIND THE FRONT THOUGH SOME RETURN FLOW WILL RETURN TO SW SECTIONS BY LATE IN THE DAY. THE PATTERN WILL REMAIN GENERALLY NW WITH OUR AREA RIGHT ON THE FENCE OF THE UPPER LEVEL RIDGE. WE SHOULD MAINTAIN THE NORTHWEST FLOW UNTIL THE NEXT UPSTREAM WAVE DROPS ACROSS SOUTHERN CANADA MONDAY. THIS WILL INDUCE ANOTHER WEAK SFC WAVE OVER IOWA AND PULL WARMER AIR WITH MORE MOISTURE INTO THE REGION LATE MONDAY AND MONDAY NIGHT. WILL MAINTAIN 30 TO 40 POP RANGE FOR CHANCE THUNDER AT THIS POINT. ONCE AGAIN...A REFRESHING REINFORCEMENT OF COOLER AND DRIER AIR WILL ADVANCE SOUTH INTO THE REGION BY TUESDAY WITH H850 TEMPS DROPPING INTO THE +10 TO +12C RANGE BY WED MORNING. FOR NOW...NOT TOO CONVINCED THAT THE GFS IS CORRECT IN BRINGING ADDITIONAL MOISTURE BACK INTO THE FORECAST AREA ON WEDNESDAY. IT IS MORE LIKELY THAT THE SFC HIGH WILL HOLD LONGER AND KEEP ANY EASTWARD PROGRESSION OF PLAINS SYSTEM AT A MINIMUM FOR NOW...AND WITH PERIOD BEYOND 120 HR AT THIS POINT...GFS FAST BIAS PROBABLY COMING INTO PLAY AS WELL. PERSISTENCE THROUGH THE REMAINDER OF THE FORECAST SHOULD KEEP THE REGION DRY FOR ANOTHER 24 HOURS. GEM/EURO MAINTAIN DRY CONDITIONS WHILE GFS AGAIN PULLS ANOTHER SYSTEM INTO THE REGION. FOR NOW...WILL LEAN HEAVILY TOWARD DRY FCST AS GREAT LAKES HIGH LIKELY TO REMAIN IN PLACE. TEMPERATURES OVER THE EXTENDED PERIOD WILL REMAIN WARM SAT AND SUN WITH COOLING TREND FOR THE REMAINDER OF THE PERIOD AS COLD FRONTS AND NORTHWEST FLOW BEGIN TO IMPACT THE REGION WITH MORE FREQUENCY. && .AVIATION...05/18Z LOTS OF LOW LEVEL MOISTURE IN PLACE OVER THE SOUTHWEST HALF OF IOWA...AND WITH UPPER CIRCULATION CENTER MOVING EAST ACROSS THE STATE PRODUCING MORE SHOWERS...AN EXTENDED PERIOD OF LOW CEILINGS AND VISIBILITIES IS POSSIBLE THROUGH SATURDAY MORNING. SHOWERS WITH ISOLATED THUNDERSTORMS WILL PRODUCE SLOW MOVING HEAVY RAIN ESPECIALLY TO THE SOUTH OF KFOD-KALO. LOW CEILINGS WILL ACCOMPANY THESE SHOWERS UNTIL MID EVENING...THEN WITH MOISTURE TRAPPED IN WEAK FLOW OVERNIGHT...CEILINGS AND VISIBILITIES SHOULD GRADUALLY LOWER OVERNIGHT. WHETHER IT WILL REACH AS FAR EAST AND NORTH AS KALO AND KMCW IS LESS CERTAIN...BUT IMPROVEMENT WILL BE SLOW SATURDAY MORNING DUE TO WEAK FLOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && SHORT TERM/AVIATION...JUNGBLUTH LONG TERM...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI AUG 5 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-062030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 324 PM CDT FRI AUG 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THROUGH MID EVENING. ISOLATED LOCATIONS COULD SEE 1 TO 2 INCHES OF RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT AND AGAIN MONDAY AFTERNOON INTO MONDAY NIGHT. THERE IS A CHANCE FOR SEVERE WEATHER MAINLY SATURDAY NIGHT ACROSS THE NORTHWEST AND POSSIBLY AGAIN MONDAY NIGHT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY NIGHT. JUNGBLUTH
The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 funnel cloud. Local standard time, as filed.
Possible landspout reaching near the ground, but tornado not confirmed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319523.